Texas, 2018

Lightning Strikes in Texas, August 29, 2018

August 29, 2018 · NWS HGX · 2 events in 1 county or zone

Lightning strikes damaged a couple of homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$746,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Lightning strikes damaged a couple of homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 29, 9:19 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 29, 9:19 AM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1019 AM CDT Wed Aug 29 2018

.NEAR TERM [Through Today]...
Water vapor imagery and upper air analysis at 700/500/300mb show
another inverted shortwave trough over the NW Gulf off the coast
of LCH. This wave has supported more organized thunderstorm
activity affecting Liberty/Chambers Counties and into the Gulf.
This activity should move west into the region but no short range
model has initialized this convection well. Overall think activity
will be driven by outflow boundaries and the wave moving towards
SE Texas. Based on these trends, forecast has been updated to
increase thunderstorm chances mainly for areas east of I-45 but
also expect there to be more widespread thunderstorm activity in
the afternoon with some day time heating. Convective temperatures
look to be in the upper 80s to low 90s based on CRP 12Z sounding
since the 12Z LCH sounding has been contaminated by the
convection. Based on upper air data storm motions will be driven
by outflow and the overall movement of the wave which will be less
than 20 knots. That said, storm motions should be enough to keep
the flood threat low. There will be some brief heavy rainfall
(1-2" per hour) given the precipitable water values above 2
inches. Cloud cover and thunderstorm activity will also wreak
havoc on the temperature forecast but overall idea is for
temperatures in the 80s with convection and mid/upper 90s for
highs farther NW towards the Brazos Valley.

Overpeck

&&

.PREV DISCUSSION /Issued 739 AM CDT Wed Aug 29 2018/...

.DISCUSSION...
An inverted trough over South Texas is continuing to rotate in
Gulf moisture as onshore flow persists at the surface. PWs near or
above 2" are spread across the CWA, so expect isolated shower
activity this morning to become more widespread as we continue
throughout the day. As the showers and thunderstorms gradually
spread farther inland through the afternoon and evening hours,
BUFR soundings indicate an inverted-v signature and CAPE in the
2000-3000 J/kg range. Therefore, the threat for gusty winds and
frequent lightning exists with any of the stronger storms. Mean
cloud layer winds will be near 5 kts, so any storms that develop
will be slow moving. Coupled with PWs in the 2.2-2.3" range, there
is also a threat for heavy rainfall with any longer-lived storms,
which will likely exist along the seabreeze or near any areas of
outflow boundary interaction. Overall, coverage should be similar
to what was seen yesterday, so POPs were kept in the 30-50 range.
High temperature forecast today is largely dependent upon the
convective activity and timing. Any areas that see storms in the
early afternoon near the coast will likely top out near 90, while
areas with convection in the mid to late afternoon will stay in
the low to mid 90s. For areas without rain today, expect highs in
the mid to upper 90s.

An upper level ridge builds over West Texas tomorrow with heights
up to 594 dm. This will help suppress convective activity for the
inland areas and keep diurnal convection generally along and south
of I-10. High temperatures will get into the mid to upper 90s
farther inland where convection doesn't reach. Drier air at mid-
levels moves in Friday, so inland areas will once again have lower
chances for precip than areas along and south of I-10. Convection
through the remainder of the week will be diurnally driven with
enhancement likely along the seabreeze and with any interacting
outflow boundaries.

For Labor Day Weekend, a series of inverted troughs and vort maxes
will progress across the Western Gulf as the upper-level high over
West Texas dampens. This will result in periods of showers and
thunderstorms, mainly in the afternoon and evening hours, for the
remainder of the forecast period. The increase in rain chances and
cloud cover will help keep temperatures near average for this
time of year, with highs in the low to mid 90s and lows in the
70s.

22

.AVIATION...
PW values above 2.00 inches and convective temperatures near 90
degrees will allow for another day of scattered to numerous
showers and thunderstorms. Leaned toward the HRRR for timing. An
inverted V signature will support the mention of wind gusts in the
TAFs. Mainly VFR conditions except in and near storms. Skies will
clear between 00-02z with scattered clouds returning after 09z. 43

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  95  75  96  75  98 /  40  10  20  10  10
Houston (IAH)          89  77  93  76  94 /  70  10  40  10  30
Galveston (GLS)        87  83  88  82  88 /  70  30  40  20  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

NEAR TERM...Overpeck
Hazardous weather outlook, Aug 29, 3:11 AM CST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
411 AM CDT Wed Aug 29 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-300915-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
411 AM CDT Wed Aug 29 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms today may produce short-lived
tropical funnels and waterspouts. Gusty winds, frequent lightning,
and heavy rainfall are possible with any strong thunderstorms
this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Increasing chances for showers and thunderstorms through Labor Day
Weekend with brief heavy downpours and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 29, 10:01 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1101 AM CDT WED AUG 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     MARINE TSTM WIND 20 SSE CAPLEN           29.23N  94.41W
08/29/2018  M48 MPH          GMZ355             TX   BUOY

            42035 MEASURED 33G42KT

&&

EVENT NUMBER HGX1800164

47
Local storm report, Aug 29, 10:05 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1105 AM CDT WED AUG 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     MARINE TSTM WIND 19 ESE FORT CROCKETT    29.18N  94.52W
08/29/2018  M41 MPH          GMZ355             TX   MESONET

            HIGH ISLAND 179A PLATFORM REPORTED 28G36KT

&&

EVENT NUMBER HGX1800165

47
Local storm report, Aug 29, 10:20 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1120 AM CDT WED AUG 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     MARINE TSTM WIND 3 SW FORT CROCKETT      29.25N  94.85W
08/29/2018  M47 MPH          GALVESTON          TX   MESONET

            GALVESTON FISHING PIER REPORTED 33G41KT

&&

EVENT NUMBER HGX1800166

47

The radar

The Houston radar (KHGX), 38 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Galveston

When
August 29, 11:00 AM CST
Where
Galveston County, 5.25 mi NE of San Luis Pass
Property damage
$745,000
Reported by
Newspaper
Coordinates
29.132, -95.070

Lightning struck a home and caused a fire that destroyed the property.

Lightning, Galveston

When
August 29, 11:00 AM CST
Where
Galveston County, 0.03 mi W of Rollover
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.500, -94.520

Lightning struck and damaged a house.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771043, 771044.